Antipsychotic-Induced Extrapyramidal Symptoms
- 31 Downloads
Acute extrapyramidal symptoms (EPS), specifically the motor syndromes of parkinsonism, acute akathisia and acute dystonia, are among the most common adverse effects of antipsychotic medication. They produce physical disability and subjective distress, interfere with psychosocial and occupational adjustment, confound the clinical assessment of psychiatric symptoms, and lead to poor compliance with medication.
Parkinsonism, akathisia and dystonia can also be chronic conditions in patients receiving long term antipsychotic treatment. However, the most common movement disorder seen in such patients is tardive dyskinesia. The presence of the obvious movements of this condition can stigmatise patients. In the more severe cases, disability may be directly related to the particular movements, with interference with mobility, respiration, speech, eating, difficulty swallowing and possibly an increased risk of choking.
To tackle acute EPS, the clinician will need to consider modifying the dosage of conventional antipsychotics or switching to a new antipsychotic that has a lower liability for these problems. If adjunctive drug therapy is considered necessary, the choice will depend partly on the particular extrapyramidal syndrome exhibited by the patient and partly on the adverse effect profiles of the possible treatments.
Anticholinergic (i.e. antimuscarinic) agents are widely used in psychiatric practice to treat and prevent EPS. However, there are hazards with these drugs, including a risk of abuse and toxic confusional states, anticholinergic adverse effects (such as dry mouth, blurred vision, tachycardia, constipation, and urinary hesitation and retention) and cholinergic rebound phenomena on withdrawal. In the light of these problems, it has been recommended that anticholinergic agents are not routinely administered for the prophylaxis of EPS, unless there is a history of acute dystonia or known susceptibility to these antipsychotic-induced motor phenomena. Indeed, the evidence from published studies supports the value of anticholinergic drugs as treatment for EPS rather than for prophylaxis.
Despite the efficacy of anticholinergic drugs, not all EPS are equally responsive to this treatment. The tremor and rigidity of parkinsonism are reliably relieved by these agents. However, this syndrome is known to abate spontaneously over time. After 3 months, the majority of patients initially requiring treatment with anticholinergics can have this therapy withdrawn without a relapse of parkinsonian symptoms. Therefore, anticholinergics should be periodically withdrawn to test the need for their continued prescription.
Acute dystonic reactions are also effectively treated with anticholinergic drugs. In severe cases, intravenous or intramuscular administration can provide relief in minutes. The place of anticholinergics in the treatment of tardive dystonia is less clear, as only a proportion of patients will show any benefit.
Anticholinergics also have an uncertain reputation in both acute and chronic akathisia, being of limited efficacy. Acute akathisia may respond best to anticholinergics if it is accompanied by parkinsonism, in which case both syndromes may improve.
Anticholinergic drugs are not effective in alleviating tardive dyskinesia. The evidence suggests that these agents can sometimes worsen the movements, and when discontinued, a modest improvement may be seen in a proportion of patients exhibiting this condition. However, it has not been established that patients receiving antiparkinsonian medication in addition to antipsychotic medication are at a greater risk of developing tardive dyskinesia.
KeywordsAdis International Limited Clozapine Dystonia Antipsychotic Drug Tardive Dyskinesia
Unable to display preview. Download preview PDF.
- 2.Farde L, Nyberg S, Oxenstierna G, et al. Positron emission tomography studies on D2 and 5-HT2 receptor binding in risperidone-treated schizophrenic patients. J Clin Psychopharmacol 1995; 15Suppl. 1: S57–63Google Scholar
- 10.Crow TJ, Frith CD, Johnson EC, et al. The influence of anticholinergic medication on the extrapyramidal and anti-psychotic effects of neuroleptic drugs in the treatment of acute schizophrenia. Biol Psychiatry 1981; 16: 790–2Google Scholar
- 13.Mac Vicar K. Abuse of antiparkinson drugs by psychiatric patients. Am J Psychiatry 1977; 134: 809–11Google Scholar
- 18.Jellinek T, Gardos G, Cole JO. Adverse effects of antiparkinson drug withdrawal. Arch Gen Psychiatry 1981; 35: 483–9Google Scholar
- 28.Leipzig RA, Mendelowitz A. Adverse psychotropic drug-drug interactions. In: Kane JM, Lieberman JA, editors. Adverse effects of psychotropic drugs. New York: The Guilford Press, 1992: 13–76Google Scholar
- 30.Leon JD, Simpson GM. Assessment of neuroleptic-induced extrapyramidal symptoms. In: Kane JM, Lieberman JA, editors. Adverse effects of psychotropic drugs. New York: The Guilford Press, 1992: 218–34Google Scholar
- 33.Ebel H. Therapy of neuroleptic-induced extrapyramidal movement disorders. Neurol Psychiatry Brain Res 1994; 2: 140–51Google Scholar
- 42.World Health Organization, Heads of centres collaborating in WHO co-ordinated studies on biological aspects of mental illness. Prophylactic use of anticholinergics in patients on long-term neuroleptic treatment: a consensus statement. Br J Psychiatry 1990; 156: 412Google Scholar
- 46.Raleigh FR. Reducing unnecessary antiparkinson medication in antipsychotic drug therapy. J Am Pharm Assoc 1977; NS17: 101–2Google Scholar
- 47.Johnson DAW. Prevalence and treatment of drug-induced extrapyramidal symptoms. Br J Psychiatry 1978; 132: 27–30Google Scholar
- 48.Silver H, Geraisy N, Schwartz M. No differences in the effect of biperiden and amantadine on parkinsonian and tardive dyskinesia-type involuntary movements: a double-blind crossover placebo-controlled study in medicated chronic schizophrenic patients. J Clin Psychiatry 1995; 56: 167–70PubMedGoogle Scholar
- 53.Leegood H, Barnes TRE, Liddle PF. The effects of abrupt procyclidine withdrawal in a chronic schizophrenic inpatient population - a double-blind study [abstract]. Psychiatr Bull 1991; 15 Suppl. 4: 92Google Scholar
- 57.Siris SG. Adjunctive medication in the maintenance treatment of schizophrenia and its conceptual implications. Br J Psychiatry 1993; 163Suppl. 22: 66–78Google Scholar
- 59.Kane JM, Woerner M, Sarantakos S. Depot neuroleptics: a comparative review of standard, intermediate and low-dose regimens. J Clin Psychiatry 1986; 47 Suppl.: 30–4Google Scholar
- 61.Burke RE. Neuromuscular effects of neuroleptics: dystonia. In: Kane JM, Lieberman JA, editors. Adverse effects of psychotropic drugs. New York: Guilford Press, 1992: 189–200Google Scholar
- 63.Rupniak NMJ, Jenner P, Marsden CD. Acute dystonia induced by neuroleptic drugs. Psychopharmacology 1986; 103: 138–9Google Scholar
- 64.Addonzio G, Alexopolous GS. Drug-induced dystonia in young and elderly patients. Am J Psychiatry 1988; 145: 869–71Google Scholar
- 67.British Medical Association and the Royal Pharmaceutical Society of Great Britain. British national formulary. No. 31. London: British Medical Association and The Pharmaceutical Press, 1996 MarGoogle Scholar
- 74.Anderson TJ, Rivest J, Stell R, et al. Botulinum toxin treatment of spasmodic torticollis. J R Soc Med 1992; 85: 525–9Google Scholar
- 77.Barnes TRE. Neuromuscular effects of neuroleptics: akathisia. In: Kane JM, Lieberman JA, editors. Adverse effects of psychotropic drugs. New York: Guilford Press, 1992: 201–17Google Scholar
- 82.Ayd FJ. Akathisia and suicide: fact or myth? Int Drug Ther News Lett 1988; 23: 37–8Google Scholar
- 84.Lipinski JF, Zubenko GS, Cohen BN, et al. Propranolol in the treatment of neuroleptic-induced akathisia. Am J Psychiatry 1983; 141: 412–5Google Scholar
- 87.Kruse W. Persistent muscular restlessness after phenothiazine treatment: a report of three cases. Am J Psychiatry 1960; 17: 152–3Google Scholar
- 88.Marsden CD, Tarsy D, Baldessarini RJ. Spontaneous and drug-induced movement disorders in psychiatric patients. In: Benson DF, Blumer D, editors. Psychiatric aspects of neurological disease. New York Grune and Stratton, 1975: 219–65Google Scholar
- 89.Sovner R, DiMascío A. Extrapyramidal syndromes and other neurological side-effects of psychotropic drugs. In: Lipton MA, Di Mascio A, Killam KF, editors. Psychopharmacology: a generation of progress. New York: Raven Press, 1978: 1021–32Google Scholar
- 99.Kane JM, Jeste DV, Barnes TRE, et al. Tardive dyskinesia: a task force report of the American Psychiatric Association. Washington, DC: American Psychiatric Association, 1992Google Scholar